Purpose: Electronic nicotine delivery systems (ENDS) use poses significant and avoidable health risks to young people. Until recently, seizures were most often associated with cases of liquid nicotine ingestion. Methods: We examined 122 voluntary reports of seizures (n = 114) and neurological symptoms (syncope, n = 7; and tremor, n = 1) in 123 ENDS users (one report contained information on two users) received by the Food and Drug Administration between December 1, 2010, and June 30, 2019. Results: The median age (interquartile range) of users was 20 years (17–27); 67% of reports were in youth and young adults aged 14–24 years. Fifty-one (41%) reported other underlying medical conditions, including previous history of anxiety (n = 11), attention deficit hyperactivity disorder (n = 7), seizure (n = 6), and depression (n = 5). Of the 79 reports with available information, 67 (85%) reported seizure occurred within 24 hours of last use; 49 (62%) reported seizure within 30 minutes. The potential impact of concomitant use of marijuana or cannabidiol oil could not be evaluated from the eight reports that mentioned concomitant use. Conclusions: Findings suggest an association between ENDS use and seizures. Additional information will help to clarify the relationship between ENDS use and seizures and to understand how product attributes such as nicotine content, formulation, quantity, and other ingredients or contaminants may contribute to seizures. It is important that health care providers ask about ENDS use when evaluating neurological symptoms and that users, parents, school personnel, and health care providers report adverse experiences involving tobacco products to Food and Drug Administration via the Safety Reporting Portal (www.safetyreporting.hhs.gov).
- Electronic nicotine delivery systems (ENDS)
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health
- Public Health, Environmental and Occupational Health
- Psychiatry and Mental health